Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Started 5 HTP for mild anxiety and mild depression. Should I be worried for serotonin syndrome?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Hello doctor, i started 50mg 5 HTP yesterday morning, for mild anxiety and mild depression which i dont know is situational or chemical.(i have been binge drinking alcohol since many months and now soberly recovering) However my overall mood has lifted a bit as it has lowered my excessive thinking. However last night i had very vivid dreams and lucid dreams. I wanted to know, is it possible for a dose as small as 50mg to create serotonin syndrome ? Is 50mg 5 HTP XXXXXXX ? Should i continue the medicine ?
Posted Sun, 21 Apr 2013 in Depression
Answered by Dr. Ashish Mittal 2 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Anxiety occur due to neurotransmitters imbalance in brain most commonly involving serotonin neurotransmitter.

5-Hydroxytryptophan (5-HTP) is a naturally occurring amino acid and chemical precursor of the neurotransmitters serotonin. 5-HTP used as an antidepressant, appetite suppressant and sleep problem. It is available in market in 50 and 100mg preparation.

It causes serotonin syndrome if given with medicine like MAO Inhibitors or SSRI (selective serotonin reuptake inhibitors. So, serotonin syndrome is least likely in your case.

At the start of treatment 5HTP may increase anxiety for few days (3-4 days) which can present as disturbance in sleep and dreams. In such cases short treatment (1 week) with benzodiezepines (like alprax) will be helpful.

Apart from that other causes of your anxiety and depressive symptoms may be:
-Alcohol induced: So quitting alcohol will improve symptoms.
-Alcohol induced vitamins deficiency (B1 and B12): Multivitamin preparation, eggs and fruits in diet will be helpful.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor